Browse

You are looking at 1 - 4 of 4 items for :

  • Carbimazole x
  • Thyrotoxicosis x
  • Gland/Organ x
Clear All
Open access

Carolina Shalini Singarayar, Foo Siew Hui, Nicholas Cheong and Goay Swee En

Summary

Thyrotoxicosis is associated with cardiac dysfunction; more commonly, left ventricular dysfunction. However, in recent years, there have been more cases reported on right ventricular dysfunction, often associated with pulmonary hypertension in patients with thyrotoxicosis. Three cases of thyrotoxicosis associated with right ventricular dysfunction were presented. A total of 25 other cases of thyrotoxicosis associated with right ventricular dysfunction published from 1994 to 2017 were reviewed along with the present 3 cases. The mean age was 45 years. Most (82%) of the cases were newly diagnosed thyrotoxicosis. There was a preponderance of female gender (71%) and Graves’ disease (86%) as the underlying aetiology. Common presenting features included dyspnoea, fatigue and ankle oedema. Atrial fibrillation was reported in 50% of the cases. The echocardiography for almost all cases revealed dilated right atrial and or ventricular chambers with elevated pulmonary artery pressure. The abnormal echocardiographic parameters were resolved in most cases after rendering the patients euthyroid. Right ventricular dysfunction and pulmonary hypertension are not well-recognized complications of thyrotoxicosis. They are life-threatening conditions that can be reversed with early recognition and treatment of thyrotoxicosis. Signs and symptoms of right ventricular dysfunction should be sought in all patients with newly diagnosed thyrotoxicosis, and prompt restoration of euthyroidism is warranted in affected patients before the development of overt right heart failure.

Learning points:

  • Thyrotoxicosis is associated with right ventricular dysfunction and pulmonary hypertension apart from left ventricular dysfunction described in typical thyrotoxic cardiomyopathy.

  • Symptoms and signs of right ventricular dysfunction and pulmonary hypertension should be sought in all patients with newly diagnosed thyrotoxicosis.

  • Thyrotoxicosis should be considered in all cases of right ventricular dysfunction or pulmonary hypertension not readily explained by other causes.

  • Prompt restoration of euthyroidism is warranted in patients with thyrotoxicosis complicated by right ventricular dysfunction with or without pulmonary hypertension to allow timely resolution of the abnormal cardiac parameters before development of overt right heart failure.

Open access

Wei Lin Tay, Wann Jia Loh, Lianne Ai Ling Lee and Chiaw Ling Chng

Summary

We report a patient with Graves’ disease who remained persistently hyperthyroid after a total thyroidectomy and also developed de novo Graves’ ophthalmopathy 5 months after surgery. She was subsequently found to have a mature cystic teratoma containing struma ovarii after undergoing a total hysterectomy and salpingo-oophorectomy for an incidental ovarian lesion.

Learning points:

  • It is important to investigate for other causes of primary hyperthyroidism when thyrotoxicosis persists after total thyroidectomy.

  • TSH receptor antibody may persist after total thyroidectomy and may potentially contribute to the development of de novo Graves’ ophthalmopathy.

Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.

Open access

T Min, S Benjamin and L Cozma

Summary

Thyroid storm is a rare but potentially life-threatening complication of hyperthyroidism. Early recognition and prompt treatment are essential. Atrial fibrillation can occur in up to 40% of patients with thyroid storm. Studies have shown that hyperthyroidism increases the risk of thromboembolic events. There is no consensus with regard to the initiation of anticoagulation for atrial fibrillation in severe thyrotoxicosis. Anticoagulation is not routinely initiated if the risk is low on a CHADS2 score; however, this should be considered in patients with thyroid storm or severe thyrotoxicosis with impending storm irrespective of the CHADS2 risk, as it appears to increase the risk of thromboembolic episodes. Herein, we describe a case of thyroid storm complicated by massive pulmonary embolism.

Learning points

  • Diagnosis of thyroid storm is based on clinical findings. Early recognition and prompt treatment could lead to a favourable outcome.

  • Hypercoagulable state is a recognised complication of thyrotoxicosis.

  • Atrial fibrillation is strongly associated with hyperthyroidism and thyroid storm.

  • Anticoagulation should be considered for patients with severe thyrotoxicosis and atrial fibrillation irrespective of the CHADS2 score.

  • Patients with severe thyrotoxicosis and clinical evidence of thrombosis should be immediately anticoagulated until hyperthyroidism is under control.